Tennessee, 2021

Flash Flood in Tennessee, July 9, 2021

July 9, 2021 · NWS OHX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across Middle Tennessee during the morning hours on July 9. Heavy rainfall from these thunderstorms led to a localized flooding report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee during the morning hours on July 9. Heavy rainfall from these thunderstorms led to a localized flooding report.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 9, 5:23 AM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Jul 9, 5:23 AM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
623 AM CDT Fri Jul 9 2021

.UPDATE...
FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Ongoing overnight storms are continuing east ushered along by the
upper shortwave. We'll likely see some scattered activity continue
through daybreak, but then for most of the daylight hours the best
chances of showers and storms will be contained to the south and
eastern portion of our area. Temperatures will be in the mid 80s
to around 90 degrees again this afternoon. Tonight will bring
another round of showers and possibly strong storms as another
developing shortwave upstream encourages storm development across
Missouri, Indiana, and Kentucky. It's uncertain whether this
complex will push into Middle Tennessee or stay mostly to our
north, but have kept precip chances high for areas north of I-40
with the expectation that at least some strong storms persist into
our area. The main time frame will be from around midnight Friday
night to sunrise on Saturday. Strong winds and heavy downpours
will be the main threats.

Some isolated to scattered storms could continue throughout the
day on Saturday, but the next best chance for widespread precip
looks to be on Sunday and Monday. The previously mentioned
developing wave will deepen into an upper low that is forecast to
spin over the Midwest from Saturday into Monday night. This should
pull deep gulf moisture into the southeast and keep scattered to
widespread shower and storm chances for Middle Tennessee through
Tuesday. As this low is expected to exit north over the Great
Lakes, it doesn't appear to gift us with any type of frontal
passage or relief from the hot humid airmass that it will pull
into our area. So we'll continue to see mainly diurnal storms
through at least midweek next week. This doesn't mean the whole
week will be a washout. In fact, there will likely be more sun
than rain most days, but for the entirety of the forecast stay
weather aware if you have outdoor activities planned. Typical
summertime storms are almost always capable of producing gusty
winds, heavy downpours, and plenty of cloud to ground lightning.

&&

.AVIATION...
12Z TAF DISCUSSION.

VFR conditions are expected at BNA/MQY/CKV this TAF period with
VCSH and -TSRA with possible MVFR conditions late this afternoon
into early evening. At CSV, MVFR conditions with -SHRA/VCTS will
affect the airport this morning with VFR conditions this afternoon
before more VCSH and possible -TSRA later today. Light west to
northwest winds are anticipated today with light south or calm
winds tonight.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......11
AVIATION........Shamburger
Hazardous weather outlook, Jul 9, 4:11 AM CST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
511 AM CDT Fri Jul 9 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-101015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
511 AM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong to isolated severe storms are possible late Saturday.
Gusty winds and heavy downpours can be expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

11

In the hours before

Special weather statement, Jul 9, 6:02 AM CST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
702 AM CDT Fri Jul 9 2021

TNZ032-063>066-078-080-091245-
Putnam TN-Cannon TN-Cumberland TN-Van Buren TN-De Kalb TN-Warren TN-
White TN-
702 AM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...SOUTHERN DE KALB...
VAN BUREN...WARREN...WHITE...SOUTH CENTRAL PUTNAM AND NORTHEASTERN
CANNON COUNTIES UNTIL 745 AM CDT...

At 701 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Crossville to near Smithville.
Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
McMinnville, Crossville, Sparta, Smithville, Spencer, Fairfield
Glade, Crab Orchard, Pleasant Hill, Doyle, Hamptons Crossroads,
Cumberland Mountain State Park, Bakers Crossroads, Virgin Falls State
Natural Area, Burgess Falls State Park, Rock Island State Park, Lake
Tansi, Fall Creek Falls State Park and Indian Rock Lake.

This includes Interstate 40 between mile markers 315 and 340.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3583 8477 3576 8492 3575 8502 3577 8504
      3576 8526 3572 8527 3557 8542 3553 8557
      3552 8579 3595 8600 3606 8558 3600 8473
      3591 8468
TIME...MOT...LOC 1201Z 284DEG 28KT 3591 8522 3596 8587

Barnwell
Special weather statement, Jul 9, 7:05 AM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Nashville TN
805 AM CDT Fri Jul 9 2021

TNZ093-094-091400-
Lawrence TN-Wayne TN-
805 AM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WAYNE AND SOUTHWESTERN
LAWRENCE COUNTIES UNTIL 900 AM CDT...

At 805 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Walnut Grove, or 16 miles east of Pickwick Landing
State Park, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Loretto, Collinwood, St. Joseph, Westpoint, Iron City, Cypress Inn
and Lutts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3501 8799 3528 8798 3520 8740 3500 8741
TIME...MOT...LOC 1305Z 282DEG 21KT 3513 8795

Barnwell
Special weather statement, Jul 9, 8:16 AM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Nashville TN
916 AM CDT Fri Jul 9 2021

TNZ093-094-091500-
Lawrence TN-Wayne TN-
916 AM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE AND SOUTHERN
LAWRENCE COUNTIES UNTIL 1000 AM CDT...

At 916 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Collinwood, or 15 miles north of Florence, moving east
at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Loretto, Collinwood, St. Joseph, Cypress Inn, Westpoint and Iron
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3501 8788 3524 8785 3511 8722 3510 8721
      3509 8722 3500 8722
TIME...MOT...LOC 1416Z 281DEG 19KT 3504 8773

Barnwell
Special weather statement, Jul 9, 8:43 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
943 AM CDT Fri Jul 9 2021

TNZ095-091530-
Giles TN-
943 AM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GILES COUNTY UNTIL 1030
AM CDT...

At 943 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pulaski, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pulaski, Elkton, Goodspring and Frankewing.

This includes Interstate 65 between mile markers 2 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3507 8720 3529 8718 3526 8683 3500 8684
TIME...MOT...LOC 1443Z 279DEG 25KT 3514 8700

Barnwell
Special weather statement, Jul 9, 9:17 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Nashville TN
1017 AM CDT Fri Jul 9 2021

TNZ093>095-091600-
Lawrence TN-Wayne TN-Giles TN-
1017 AM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE...SOUTHERN
LAWRENCE AND SOUTHWESTERN GILES COUNTIES UNTIL 1100 AM CDT...

At 1016 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of St. Florian, or 12 miles north of Florence, moving
east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Loretto, St. Joseph, Minor Hill and Iron City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3500 8770 3513 8768 3511 8712 3500 8712
TIME...MOT...LOC 1516Z 277DEG 26KT 3501 8761

Barnwell

The radar

The Northeast Alabama radar (KHTX), 137 km away, was scanning. The volume nearest the first event began at 15:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
July 9, 10:00 AM CST
Where
Lawrence County, 1.26 mi N of Iron City to 1.4 mi N of Iron City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.038, -87.577

A group of 23 kayakers had to be rescued due to flash flooding on Shoal Creek near Iron City, but no one was injured.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976248.